Alert archive / California / High Wind Watches in 2013
High Wind Watch 10, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind watch at Dec 5, 2013, 2:44 PM PST for Inyo County, San Bernardino County, California. It took effect at Dec 7, 2013, 10:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 5, 2013, 2:44 PM PST (22:44 UTC)
- In effect from
- Dec 7, 2013, 10:00 AM PST
- Expired
- Dec 6, 2013, 2:58 PM PST
- In force
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 95 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1806 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Dec 5, 8:29 AM PST, 6 hours 15 minutes earlier.
Area forecast discussion, Dec 5, 8:29 AM PST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
829 AM PST THU DEC 5 2013
.SYNOPSIS...COLD CONDITIONS WILL CONTINUE THROUGH FRIDAY WITH
ANOTHER ROUND OF SUBFREEZING TEMPERATURES EXPECTED TONIGHT INTO
FRIDAY MORNING. A STORM SYSTEM MOVING IN FROM THE NORTH COULD BRING
LOW ELEVATION SNOW TO PORTIONS OF THE MOJAVE DESERT ON SATURDAY. DRY
AND COLD WEATHER WILL FOLLOW EARLY NEXT WEEK.
&&
.UPDATE...SATELLITE LOOP SHOWED CLOUDS OVER SAN BERNARDINO COUNTY
SLOWLY ERODING FROM THE OUTSIDE IN...WHILE A SOLID DECK OF LOW
CLOUDS REMAINED ENTRENCHED OVER THE SNOW FIELD IN ESMERALDA COUNTY.
TWEAKED SKY GRIDS FOR THE MORNING TO FIT SATELLITE TRENDS AND ALSO
MADE A MINOR ADJUSTMENT FOR THE EXPECTED AFTERNOON TRENDS. NO OTHER
CHANGES AT THIS TIME.
&&
.PREV DISCUSSION...
257 AM PST THU DEC 5 2013
.SHORT TERM...NORTHERLY ARCTIC FLOW CONTINUES TO POUR INTO THE
REGION THROUGH FRIDAY MAINTAINING COLD CONDITIONS. THERE IS GOOD
MODEL GUIDANCE AGREEMENT WITH HIGH TEMPERATURES TODAY AND FRIDAY
STAYING WELL BELOW NORMAL BY 15 OR MORE DEGREES. THIS EQUATES TO
TEMPERATURES STRUGGLING TO REACH 40 DEGREES IN THE LAS VEGAS VALLEY.
THE LOW MAX RECORD FOR TODAY AND FRIDAY IS 42 AND 41 DEGREES
RESPECTFULLY AND EITHER RECORD COULD BE IN JEOPARDY OF FALLING...
ESPECIALLY THE ONE FOR TODAY. LOWS FRIDAY MORNING SHOULD AGAIN DIP
TO WELL BELOW FREEZING AND THE HARD FREEZE WARNING LOOKS GOOD. ITS A
HARDER CALL FOR SATURDAY WHEN MODEL GUIDANCE SHOWS A REBOUND IN LOW
TEMPERATURES TO AROUND OR JUST ABOVE FREEZING FOR LAS VEGAS.
REGARDLESS...MANY LOCATIONS THROUGHOUT THE AREA INCLUDING THE OUTER
EDGES OF THE LAS VEGAS VALLEY COULD SEE A CONTINUATION OF FREEZING
CONDITIONS SATURDAY MORNING.
LATE FRIDAY INTO EARLY SATURDAY MORNING...MODELS BRING THE NEXT
SHORTWAVE TO THE AREA. THIS COULD BRING ENHANCED HIGH ELEVATION
WINDS TO THE SIERRA FOLLOWED BY INCREASING MOISTURE AND AN
INCREASING CHANCE OF SNOW OVERNIGHT FRIDAY.
.LONG TERM...SATURDAY THROUGH WEDNESDAY...THE NEXT TROUGH IS STILL
ON TRACK TO IMPACT THE FORECAST AREA SATURDAY. THE TROUGH AXIS GETS
INTO WESTERN NEVADA DURING THE MORNING HOURS WITH PRECIPITATION
SPREADING ACROSS MAINLY THE NORTHERN AND WESTERN PORTIONS OF THE
FORECAST AREA. LATEST MODEL RUNS APPEAR TO BE A BIT SLOWER WITH THE
PROGRESSION OF THE TROUGH SO I LOWERED POPS IN THE SOUTHEAST PART OF
THE FORECAST AREA FOR THE MORNING. THE TROUGH CONTINUES TO MOVE
ACROSS NEVADA DURING THE AFTERNOON WITH AT LEAST A CHANCE OF RAIN
AND SNOW ACROSS THE ENTIRE FORECAST AREA. THE BEST CHANCE OF
SIGNIFICANT PRECIPITATION INITIALLY WILL BE THE SIERRA SATURDAY
MORNING...THEN ACROSS MOHAVE COUNTY AND THE MOUNTAINS OF SOUTHEAST
NEVADA BY THE AFTERNOON WITH SOME PRETTY DECENT FORCING INDICATED BY
THE MODELS. MODELS INDICATE PRECIPITATION TAPERING OFF QUICKLY IN
THE WEST SATURDAY AFTERNOON. STILL NOT REAL CONFIDENT IN SNOWFALL
AMOUNTS AS THE MODELS DIFFER IN PLACEMENT AND AMOUNT OF QPF. SNOW
LEVELS WILL LOWER TO MANY VALLEY FLOORS SATURDAY BUT JUST HOW LOW
ACCUMULATING SNOW WILL OCCUR REMAINS UNCERTAIN. THE MODEL SOUNDINGS
SHOW VARYING WET BULB ZERO LEVELS IN LAS VEGAS...VARYING FROM ABOUT
2800 FEET ON THE ECMWF ALL THE WAY UP TO ABOUT 4000 FEET ON THE GFS.
I LEANED MORE TOWARD THE ECMWF FOR SNOW LEVELS SO PRECIPITATION IN
THE LAS VEGAS VALLEY SATURDAY SHOULD BE IN THE FORM OF SNOW FOR THE
HIGHER PARTS OF THE VALLEY. PRECIPITATION CHANCES SHOULD END FAIRLY
QUICKLY FROM WEST TO EAST SATURDAY EVENING AS THE TROUGH AXIS SHIFTS
INTO UTAH AND ARIZONA. MOHAVE COUNTY WILL STILL SEE A CHANCE OF
DECENT RAIN AND SNOW THROUGH SATURDAY EVENING BUT IT SHOULD BE DONE
EVERYWHERE BY MIDNIGHT OR SO. THEN WE WILL BE UNDER A CHILLY
NORTH/NORTHWEST FLOW SUNDAY THROUGH TUESDAY WITH TEMPERATURES WELL
BELOW NORMAL AND THE POSSIBILITY OF MORE HARD FREEZE WARNINGS.
MODELS GENERALLY SHOW RISING HEIGHTS AND MODERATING TEMPERATURES FOR
WEDNESDAY AND CONTINUED DRY CONDITIONS.
.AVIATION...FOR MCCARRAN...GENERALLY LIGHT NORTHEAST WINDS 6-8KTS TO
CONTINUE OTHERWISE...COLD WEATHER WITH NO OPERATIONALLY SIGNIFICANT
CLOUDS OR WINDS CAN BE EXPECTED THROUGH FRIDAY. THERE WILL BE A
CHANCE OF RAIN AND SNOW ON SATURDAY WHICH COULD RESULT IN LOW
CEILINGS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...COLD WEATHER WITH NO OPERATIONALLY SIGNIFICANT CLOUDS
OR WINDS CAN BE EXPECTED TODAY AND FRIDAY...THEN A STORM SYSTEM
WILL BRING A CHANCE OF RAIN AND LOW ELEVATION SNOW ON SATURDAY WHICH
COULD RESULT IN A PERIOD OF LOW CEILINGS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HARD FREEZE WARNING UNTIL 9 AM PST FRIDAY FOR
NVZ016-017-020>022.
AZ...HARD FREEZE WARNING UNTIL 10 AM MST FRIDAY FOR AZZ003-036.
CA...HARD FREEZE WARNING UNTIL 9 AM PST FRIDAY FOR CAZ522>526.
&&
MORGAN/SALMEN/HARRISON
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHazardous weather outlook, Dec 5, 3:32 AM PST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 332 AM PST THU DEC 5 2013 AZZ003-036-CAZ522>526-NVZ016-017-020>022-060800- NORTHWEST DESERTS-LAKE MEAD NATIONAL RECREATION AREA- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 332 AM PST THU DEC 5 2013 /432 AM MST THU DEC 5 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT TEMPERATURES WILL REMAIN WELL BELOW NORMAL WITH NIGHT TIME AND EARLY MORNING TEMPERATURES BELOW FREEZING ACROSS MUCH OF THE MOJAVE DESERT REGION. A HARD FREEZE WARNING REMAINS IN EFFECT UNTIL MID MORNING FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOMEWHAT WARMER TEMPERATURES ARE EXPECTED FRIDAY NIGHT. A STORM WILL BRING RAIN AND SNOW TO THE AREA SATURDAY WITH SNOW LEVELS DOWN TO 2500 TO 3000 FEET. CONFIDENCE IN SNOW AMOUNTS AND LOCATIONS IS LOW AT THIS TIME BUT IT LOOKS LIKE SEVERAL INCHES OF SNOW IS POSSIBLE IN MOST AREAS ABOVE 4000 FEET ON SATURDAY. PRECIPITATION CHANCES WILL END FROM WEST TO EAST SATURDAY EVENING. A DRY AND COLD NORTHWEST TO NORTH FLOW WILL BE OVER THE AREA SATURDAY THROUGH TUESDAY WITH MORE HARD FREEZE WARNINGS POSSIBLE. SOME MODERATION IN TEMPERATURES IS EXPECTED BY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ001-CAZ519>521-NVZ014-015-018-019-060800- NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY- WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY- LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS- 332 AM PST THU DEC 5 2013 /432 AM MST THU DEC 5 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WEATHER IS NOT EXPECTED FRIDAY. SNOW WILL SPREAD INTO THE AREA BEGINNING LATE FRIDAY NIGHT WITH SNOW LIKELY AREA WIDE BY SATURDAY. THERE IS POTENTIAL FOR SEVERAL INCHES OF SNOW IN THE HIGHER TERRAIN. PRECIPITATION CHANCES WILL END QUICKLY FROM WEST TO EAST SATURDAY EVENING. A DRY AND COLD NORTHWEST TO NORTH FLOW WILL BE OVER THE AREA SATURDAY THROUGH TUESDAY. SOME MODERATION IN TEMPERATURES IS EXPECTED BY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ002-CAZ527-060800- LOWER COLORADO RIVER VALLEY-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY- 332 AM PST THU DEC 5 2013 /432 AM MST THU DEC 5 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA AND CALIFORNIA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. THERE WILL BE A CHANCE OF RAIN SATURDAY AS A STORM SYSTEM MOVES INTO THE AREA. A COLD AND DRY NORTH TO NORTHWEST FLOW WILL DEVELOP SATURDAY NIGHT AND CONTINUE THROUGH TUESDAY. BRISK NORTH WINDS WILL LIKELY DEVELOP DOWN THE COLORADO RIVER VALLEY ON MONDAY. SOME MODERATION IN TEMPERATURES IS EXPECTED BY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 3:00 PM PST | Winter Weather Advisory | VEF | Clark, Esmeralda, Lincoln, Nye | 55 hr |
| Dec 5, 2:44 PM PST | Freeze Warning | VEF | San Bernardino | 18 hr |
Nearby
High Wind Watches in California, 2013Every high wind watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.